What is P2P Meth and Why Is It So Deadly?

What is P2P Meth and Why Is It So Deadly?

As an illicit drug, methamphetamine (meth) is responsible for more than 15% of the 100,306 drug overdose deaths last year.  But, those numbers are about to go up even more due to a more deadly form of meth that has hit the streets. 

The new type of meth is known as P2P and it contains a wide range of dangerous chemicals that cause an intense high for its users.  If you’re not familiar with P2P meth, here are some things you need to know.  

What Makes P2P Meth Different from Regular Meth?

When the U.S. cracked down on ephedrine-based cold medications, meth cooks compensated by finding substitute chemicals. They began by replacing ephedrine with dangerous additives such as:

  • Cyanide
  • Phenylacetone
  • Lye
  • Sulfuric acid
  • Mercury
  • Hydrochloric acid
  • Nitrostyrene
  • Racing fuel

P2P meth may also be laced with other drugs such as fentanyl making it even more deadly.

In addition to the above chemicals, P2P has heavy concentrations of the isomer known as d-methamphetamine.  For some background on this, regular meth comes in two forms: d-methamphetamine and l-methamphetamine.  The d-isomer is present in prescription drugs, and the l-isomer is found in over-the-counter products.   Street meth contains both but has higher concentrations of the d-isomer to produce enhanced effects.

Are the Effects of P2P Meth Different?

When someone uses ephedrine-based meth the effects are usually short-term.  Meth is a stimulant, so even a small dose can cause an increase in physical activity, decreased appetite, and wakefulness. It can also cause rapid heart rate, irregular heartbeat, and increased blood pressure.

In contrast, P2P meth users can experience:

  • Psychosis
  • Hallucinations
  • Delusions
  • Social anxiety
  • Violent paranoia
  • Massive memory loss
  • Jumbled speech
  • Severe mental illness

Ephedrine-based meth causes gradual damage over the years.  However, P2P accelerates the damage, especially in the brain.  People who use P2P meth also experience a rapid decline in physical health such as liver failure. 

How to Know if Someone is Using P2P Meth

Ephedrine-based meth and P2P meth have similar symptoms and side effects.  It may be difficult to determine which drug a person is using.  However, either drug can cause overdose or death, so it’s wise to know the warning signs.  

Signs of P2P or ephedrine-based meth misuse include:

Behavioral signs:

  • Euphoria
  • Excessive energy
  • Anxiety
  • Aggression
  • Mood disturbances
  • Paranoia
  • Hallucinations

Physical signs:

  • Weight changes
  • Tooth decay
  • Sores on the skin
  • Thinning hair
  • Lack of hygiene

Meth paraphernalia:

  • Needles
  • Glass pipes
  • Small baggies
  • Aluminum foil
  • Spoons and cans
  • Tourniquets
  • Empty ink pens

Problems in daily life:

  • Dropped out of school
  • Got fired from work
  • Relationship problems
  • Legal issues
  • Financial issues

Someone who is dependent on P2P meth will prioritize it over everything else.  They may resort to lying, stealing, crime, or prostitution to obtain the drug.  Furthermore, according to experts, P2P is a culprit in the increased homelessness in the U.S. today.

Signs of P2P Meth Overdose

Most overdoses are unintentional.  They happen for many reasons.  For instance, combining drugs with alcohol can be deadly.  Or, a person may unknowingly get P2P meth that is laced with fentanyl.  Whatever the reason for the meth overdose, some common symptoms can be observed such as:

  • Chest pains
  • Slow or rapid heartbeat
  • Severe stomach pain
  • Vomiting, diarrhea
  • Breathing problems
  • Psychosis, paranoia
  • Extreme aggression, agitation

Depending on the amount of drug ingested, the symptoms will vary in intensity.  It is vital that the person receives medical attention right away.  

Some overdose symptoms can be permanent.  For instance, psychosis, paranoia, and decreased mental functioning may last up to a full year or more after an overdose.

Permanent physical damage resulting from an overdose can include heart problems, kidney damage, and muscle tissue destruction that results in amputations.

What to Do If Someone Shows Signs of P2P or Meth Use

It’s never easy to confront someone about their drug use.  You can recognize the signs, but what do you do about it?  Of course, you can only do so much.  But, addiction specialists recommend confronting the person calmly.  Express your concern for their health and safety.  Avoid doing anything that will enable them to continue the drug use.  

The most important thing is to try to convince the person to enter drug rehab.  If you feel it’s necessary, organize an intervention with family and friends.  The sooner your friend or loved one gets treatment, the better.

Make the Right Choice.  Call Design for Change Recovery Today

If you or someone you know is struggling with P2P meth addiction, you have two choices: continue putting yourself at risk, or seek professional help.  The right choice is to get into a treatment program right away.  

Show that you love yourself and your life.  Contact Design for Change Recovery in Lancaster, CA, and let us help you claim victory over P2P addiction.  Our team of compassionate, licensed counselors and staff will guide you every step of the way during your time in our program.

Sources:

  • drugabuse.gov – What are the immediate (short-term) effects of methamphetamine misuse?
  • drugabuse.gov – Methamphetamine overdose deaths rise shaply nationwide
Next PostRead more articles